Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 72, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 15, 1998, 3:58 AM CDT for Comanche County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 15, 1998, 3:58 AM CDT (08:58 UTC)
- Expired
- May 15, 1998, 4:45 AM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Comanche County, KS
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 11:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3552 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 150858 RRA SVRDDC KSC033-150945- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 358 AM CDT FRI MAY 15 1998 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COMANCHE COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 445 AM CDT * AT 357 AM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES WEST OF INTERSECTION OF H160/183/1 MOVING NORTH AT 40 MPH. * SOME LOCATIONS AFFECTED LAKE COLDWATER BY 355 AM CDT COLDWATER BY 357 AM CDT WILMORE BY 405 AM CDT IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE NOR NO ADVANCED WARNING. CICCONE/JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:35 AM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, May 15, 2:35 AM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
235 AM CDT FRI MAY 15 1998
05Z ANALYSIS INDICATED COLD FRONT HAD WORKED INTO WESTERN KANSAS JUST
WEST OF GCK WITH A NEW LINE OF SHRA/TSRA FORMING ALONG IT FROM GCK TO
LBL. CONVECTION THAT HAD FORMED EARLIER IN THE EVENING FARTHER EAST WAS
DISSIPATING AS DRY LINE WAS DISSIPATING. CHALLENGE THIS MORNING IS
POSSIBLE CONVECTION ALONG FRONT AS STRONG S/W SEEN ON SATELLITE MOVING
NORTHEAST OUT OF NEW MEXICO IMPINGES ON AND PROPELS FRONT EAST THROUGH
CWA EARLY THIS MORNING. WILL GO WITH AN EARLY PERIOD POP WITH THESE
FEATURES WITH HIGHEST POPS P28 WHERE THEY WILL BE AHEAD OF FRONT
LONGEST AND DECREASE THEM GRADUALLY TO THE WEST. AS FRONT MOVES EAST OF
CWA DURING THE MORNING DRIER DOWNSLOPE NORTHWESTERLY AIR FLOW TAKES
OVER BEHIND FRONT. WITH PLENTY OF SUN...DOWNSLOPE...AND WARM 85H TEMPS
WILL GO ABOVE GUIDANCE ON TEMPS TODAY. WILL MENTION BECOMING WINDY AS
GOOD GRADIENT SETS UP. DONT THINK WIND WILL REACH ADVISORY CRITERIA AS
PROGGED LAPSE RATES ARE NOT IMPRESSIVE.
TRANQUIL WEATHER IS IN STORE FOR THE CWA TONIGHT AND TOMORROW AS HIGH
PRESSURE BUILDS INTO REGION BRINGING STABLE CONDITIONS AND MOSTLY CLEAR
SKIES. RETURN FLOW WILL SET UP ON SATURDAY BUT MOISTURE RETURN WILL NOT
BE SIGNIFICANT PERIOD 3 PER ETA PROGGED SOUNDINGS. GUIDANCE TEMPS ARE
CLOSE TONIGHT AND APPEAR IN BALLPARK. WILL GO LOWER THEN FAN TEMPS ON
SATURDAY WITH SOUTHEAST FLOW AND NOT SIGNIFICANT WAA.
.DDC...TORNADO WATCH 486 TIL 4 AM KSZ031-046-065-066-079-080-
081-089-090 OR FROM HAYS TO COLDWATER AND POINTS EAST.
PRELIM NUMBERS:
DDC 080/049 085/057 088 200
GCK 082/046 086/055 089 100
EHA 085/047 089/053 091 100
LBL 081/047 086/052 090 100
HYS 080/049 082/052 088 400
P28 085/053 085/054 090 600
CICCONEThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 11:05 PM CDT | Severe Thunderstorm Warning | DDC | Comanche, Kiowa | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.